MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. PHASIX ST MESH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. PHASIX ST MESH; SURGICAL MESH
Catalog Number 1200710
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Erosion (1750); Dysphagia/ Odynophagia (1815); Injury (2348)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As reported, the patient experienced esophageal mesh and suture erosion 12 months post hiatal hernia repair.Based on the information provided, it is unclear what may have caused the reported esophageal erosion.The warnings section of the instructions-for-use states (ifu) states "for hiatal hernia repair, the use of phasix st mesh circumferentially around the esophagus is not recommended.For hiatal hernia repair, the use of phasix st mesh to bridge the hiatus is not recommended." additionally, the adverse reaction section of the ifu states ¿possible complications in hiatal hernia repair may include esophageal erosion and dysphagia related to crural fibrosis.Multiple attempts have been made to obtain additional information.Based on the information provided, a definitive root cause for the patient's postoperative course cannot be determined.No lot number has been provided; therefore, a review of the manufacturing records is not possible.Should additional information be provided, a supplemental emdr will be submitted.
 
Event or Problem Description
It was reported that the patient underwent a robotic hiatal hernia repair using a phasix st mesh and permanent barbed sutures.The patient was having dysphagia (difficulty swallowing) 12 months post-implant; an endoscopy was performed to look at the enactment of the esophagus.The endoscopy showed the mesh fibers to be intact.During the endoscopy, it was observed that the phasix st mesh as well as the permanent barbed sutures used to close the crura had entered the esophagus.It is unclear that the erosion is due to the sutures penetrating the esophagus or the mesh.
 
Event or Problem Description
It was reported that the patient underwent a robotic hiatal hernia repair using a phasix st mesh and permanent barbed sutures.The patient was having dysphagia (difficulty swallowing) 12 months post-implant; an endoscopy was performed to look at the enactment of the esophagus.The endoscopy showed the mesh fibers to be intact.During the endoscopy, it was observed that the phasix st mesh as well as the permanent barbed sutures used to close the crura had entered the esophagus.It is unclear that the erosion is due to the sutures penetrating the esophagus or the mesh.Addendum: it was reported that an elderly woman patient underwent repair of a large type 3 peh (paraesophageal hernia) with reinforcement of the crural closure with a ¿reverse c¿ phasix st patch about a year ago.The patient developed dysphagia at some point and was evaluated with a barium swallow that was "pretty much normal." it was reported that the patient underwent endoscopy and repeat endoscopy, which demonstrated some suture material and phasix material.The phasix material was still pretty strong and resisted attempts to cut it or pull it apart, although some was removed.The patient¿s dysphagia improved.The patient has no signs of an infection/abscess or other problems.On (b)(6) 2020, a gastroenterologist endoscoped the patient, as reported the mesh was breaking down more rapidly and additional mesh was removed.
 
Additional Manufacturer Narrative
As reported, the patient experienced esophageal mesh and suture erosion 12 months post hiatal hernia repair.Based on the information provided, it is unclear what may have caused the reported esophageal erosion.The warnings section of the instructions-for-use states (ifu) states "for hiatal hernia repair, the use of phasix st mesh circumferentially around the esophagus is not recommended.For hiatal hernia repair, the use of phasix st mesh to bridge the hiatus is not recommended." additionally, the adverse reaction section of the ifu states ¿possible complications in hiatal hernia repair may include esophageal erosion and dysphagia related to crural fibrosis.Multiple attempts have been made to obtain additional information.Based on the information provided, a definitive root cause for the patient's postoperative course cannot be determined.No lot number has been provided; therefore, a review of the manufacturing records is not possible.Addendum: this is an addendum to the initial emdr submitted in 01-jul-2020.This supplemental emdr was submitted to report receipt of additional information.The sample was not returned for evaluation.Based on the available information, a root cause for esophageal erosion cannot be made.Photos taken during the endoscopy were provided.Mesh material and sutures can be seen around the esophagus.However, the photos do not help in determining a root cause for the reported erosion.The instructions-for-use warns the user that, "for hiatal hernia repair, the use of phasix¿ st mesh circumferentially around the esophagus is not recommended.Based on the information provided and photo evaluation a definitive conclusion cannot be made.Should additional information be provided, a supplemental emdr will be submitted.The information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
PHASIX ST MESH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key10217545
Report Number1213643-2020-06259
Device Sequence Number14120433
Product Code OWT
UDI-Device Identifier00801741095337
UDI-Public(01)00801741095337
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K143380
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1200710
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/11/2020
Supplement Date Received by Manufacturer06/30/2020
Initial Report FDA Received Date07/01/2020
Supplement Report FDA Received Date07/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;